Alert archive / Hawaii / Flash Flood Warnings in 2019

Flash Flood Warning 18, NWS Honolulu, HI

November 19, 2019Honolulu County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Nov 19, 2019, 7:45 PM HST for Honolulu County, Hawaii. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 19, 2019, 7:45 PM HST (05:45 UTC)
Expired
Nov 19, 2019, 10:14 PM HST
In force
2 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Honolulu County, HI

The radar

The Molokai radar (PHMO), 93 km from the middle of the area, began a volume at 05:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 5.8 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2019-11-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 287 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2019-11-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
287 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
911 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

662 
WGHW50 PHFO 200545
FFWHFO
HIC003-200845-
/O.NEW.PHFO.FF.W.0018.191120T0545Z-191120T0845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
745 PM HST Tue Nov 19 2019

The National Weather Service in Honolulu has issued a

* Flash Flood Warning for...
  The island of Oahu in Honolulu County

* Until 1045 PM HST.

* At 742 PM HST, radar indicated an area of nearly stationary heavy 
  rainfall across the windward slopes of Oahu near Kualoa Ranch. 
  This area of heavy rainfall may spread north and south over the 
  next hour or so. Rain was falling at a rate of 2 to 3 inches per 
  hour. Flash flooding is expected to begin shortly.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Radar indicated.

  IMPACT...Flooding in drainages, streams, rivers, roads, 
           properties, and other low-lying areas. Public road 
           closures possible in some areas. Landslides are possible 
           in steep terrain.

* Some locations that will experience flooding include...
  Waikane, Laie, Waiahole, Kahaluu, Kahuku, Punaluu, Kahana Valley 
  State Park, Malaekahana State Park, Turtle Bay and Waimea Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring
within the warned area.

Stay away from streams, rivers, drainage ditches, and culverts, even
if they are currently dry.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

This warning may need to be extended beyond 1045 PM HST if heavy rain
persists.

This Flash Flood Warning replaces the previously issued Flood
Advisory that was in effect for portions of the island of Oahu in
Honolulu County.

LAT...LON 2166 15792 2163 15793 2153 15784 2149 15785
      2145 15782 2139 15791 2164 15807 2169 15803
      2171 15800 2171 15797

FLASH FLOOD...RADAR INDICATED

$$

Powell
2 follow-up statements
689 
WGHW70 PHFO 200652
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
852 PM HST Tue Nov 19 2019

HIC003-200845-
/O.CON.PHFO.FF.W.0018.000000T0000Z-191120T0845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Oahu in Honolulu HI-
852 PM HST Tue Nov 19 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 PM HST FOR
OAHU IN HONOLULU COUNTY...

At 848 PM HST, radar indicated that heavy rainfall has begun to 
decrease across windward portions of Oahu. Moderate rainfall 
persists across a broad swath of windward Oahu and runoff from 
earlier heavy rainfall will continue for the next hour or so.

HAZARD...Flash flooding caused by heavy rain.

SOURCE...Radar indicated.

IMPACT...Flooding in drainages, streams, rivers, roads, properties, 
         and other low-lying areas. Public road closures possible in 
         some areas. Landslides are possible in steep terrain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring
within the warned area.

Stay away from streams, rivers, drainage ditches, and culverts, even
if they are currently dry.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

LAT...LON 2166 15792 2163 15793 2153 15784 2149 15785
      2145 15782 2139 15791 2164 15807 2169 15803
      2171 15800 2171 15797

FLASH FLOOD...RADAR INDICATED

$$

Powell
201 
WGHW70 PHFO 200814
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
1014 PM HST Tue Nov 19 2019

HIC003-200820-
/O.CAN.PHFO.FF.W.0018.000000T0000Z-191120T0845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Oahu in Honolulu HI-
1014 PM HST Tue Nov 19 2019

...THE FLASH FLOOD WARNING FOR OAHU IN HONOLULU COUNTY IS
CANCELLED...

The heaviest rain has ended across portions of windward Oahu. 
Rainfall rates in the 1 to 2 inch per hour range persist in the 
mountains above Kualoa Ranch and a Flood Advisory may be needed 
later if this continues. Runoff from earlier heavier rainfall will 
continue for the next hour or so. However, flooding is no longer 
expected to pose an immediate threat.

A Flash Flood Watch remains in effect for all Hawaiian Islands 
through 6 AM HST Wednesday.

LAT...LON 2166 15792 2163 15793 2153 15784 2149 15785
      2145 15782 2139 15791 2164 15807 2169 15803
      2171 15800 2171 15797

$$

Powell

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Nov 19, 4:16 PM HST, 3 hours 29 minutes earlier.

Area forecast discussion, Nov 19, 4:16 PM HST, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
416 PM HST Tue Nov 19 2019

.SYNOPSIS...
An unsettled weather pattern will persist across the island chain
through tonight, with locally heavy rainfall and thunderstorms
possible. The airmass will stabilize by Wednesday morning with
trade winds building back in. Trades will strengthen and become
windy Thursday through the weekend.

&&

.DISCUSSION...
Water vapor loop shows an upper low centered directly over Hawaii
this afternoon. This low has weakened somewhat and broadened in
coverage area over the past 24 hours and is expected to slowly
move towards the east and off the island chain Wednesday. While
the activity is beginning to taper off this afternoon, the abundant
moisture combined with the instability from the upper low will
bring the chance that heavy showers and thunderstorms tonight. The
Flash Flood Watch has been extended through 6 am HST tomorrow.

At the surface, a 1028 mb high is located far northeast of the
Hawaii with a nearly stationary broad surface trough passing near
Kauai. These features are producing light and variable winds
across the western end of the state and gentle to locally moderate
winds from the east southeast across Maui County and the Big
Island.

On Wednesday, the upper low will move northeast of the state and
will be replaced by more stable zonal flow aloft. Trade winds will
also strengthen as the earlier mentioned surface trough weakens
and a new surface high pressure system builds in north of the
area. Winds will focus incoming clouds and showers over windward
and mauka areas, but will be relatively lighter than today and
previous days. The trade winds will become strong by Thursday into
the weekend as the surface high moves northeast of Hawaii and
strengthens. Windward and mauka showers will continue with leeward
areas seeing passing showers at times due to the breezy winds.

&&

.AVIATION...
Heavy rain and thunderstorms are ongoing across the island chain
this afternoon. Brief periods of MVFR and even isolated IFR
conditions are occurring with the heaviest cells, one of which is
currently parked over PHNL. Winds remain light and variable, but
are gusty at times. Overnight, we'll see conditions slowly improve
as the upper low finally moves away from the state and trades
begin to make a comeback for Wednesday.

&&

.MARINE...
A low aloft and weak surface trough near Kauai are marginally
disrupting the background ESE flow. Thunderstorms and heavy showers
are forming in response to the low's instability and will continue
through tonight, but diminish as the low weakens and shifts E of
the state Wednesday.

Winds are expected to strengthen and shift out of the ENE later
Wednesday as the trough near Kauai dissipates and high pressure
builds N of the islands. Trade winds will become locally strong,
potentially reaching gale force in some of the waters around Maui
and the Big Island by the end of the week. Combined seas are expected
to exceed the 10-foot Small Craft Advisory (SCA) threshold for
most zones by Wednesday night due to a building NW swell. Increasing
winds will likely extend the SCA to all zones through much of the
weekend as seas and/or winds remain elevated.

Surf along all shores will remain below High Surf Advisory (HSA)
levels through tonight as the current NW swell lowers. However, a
new, long-period NW swell arriving Wednesday afternoon and evening
will require an HSA for exposed shores of most islands through
Thursday. If peak swell heights are larger than WaveWatch guidance,
as they have been recently, surf could approach the 25-foot threshold
for High Surf Warning along north facing shores. Another NW swell
arriving this weekend may also require an HSA. Strong trade winds
will likely drive a steady increase in short- period wind waves
Wednesday into the weekend, likely leading to an HSA for E facing
shores. No other significant swells are expected. See the latest
Oahu Surf Discussion (SRDHFO) for details on swell sources.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through late tonight for all Hawaii islands.

&&

DISCUSSION...Foster
AVIATION...Dye
MARINE...TS

In the hours before

Special weather statement, Nov 19, 2:32 PM HST, 5 hours 13 minutes before
Special Weather Statement
National Weather Service Honolulu HI
232 PM HST Tue Nov 19 2019

HIZ005>008-010-011-200115-
Oahu North Shore-Oahu Koolau-Waianae Coast-Oahu South Shore-Waianae
Mountains-Central Oahu-
232 PM HST Tue Nov 19 2019

...A STRONG THUNDERSTORM WILL AFFECT OAHU IN HONOLULU COUNTY...

At 232 PM HST, a strong thunderstorm was located over Mililani, or 14
miles northwest of Honolulu, moving northwest at 5 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Mililani, Wheeler Field, Kunia, Waikele, Wahiawa, Schofield Barracks,
Aiea, Pearl City, Waipahu, Halawa, Makakilo, Kapolei, Waianae,
Waialua, Ewa Beach, Nanakuli, Whitmore Village, Waimalu, Lualualei
and Helemano Housing.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 2139 15789 2137 15794 2139 15796 2136 15796
      2133 15806 2151 15822 2163 15799
TIME...MOT...LOC 0032Z 141DEG 6KT 2143 15803

Foster
Local storm report, Nov 19, 3:05 PM HST, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
305 PM HST TUE NOV 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             KUNIA                   21.39N 158.03W
11/19/2019  E0.25 INCH       OAHU IN HONOLULU   HI   PUBLIC

            PEA SIZE HAIL REPORTED WITHIN THE 2PM HOUR,
            TIME FROM RADAR ESTIMATE.

&&

MED
Local storm report, Nov 19, 4:00 PM HST, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
400 PM HST TUE NOV 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             WAIKELE                 21.40N 158.01W
11/19/2019  E0.70 INCH       OAHU IN HONOLULU   HI   PUBLIC

            VIDEO ON SOCIAL MEDIA SHOWS WOMAN HOLDING
            DIME SIZE HAIL. TIME ESTIMATED FROM RADAR.

&&

MED

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 19, 2:11 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Nov 19, 2:32 PM HSTSpecial Weather StatementHFOHonolulu43 min
Nov 19, 7:17 PM HSTAreal Flood AdvisoryHFOKalawao5 hr
Nov 19, 7:21 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Nov 19, 7:59 PM HSTFlash Flood WarningHFOHawaii6 hr
Nov 20, 3:30 AM HSTSmall Craft AdvisoryHFO8 days
Nov 20, 3:30 AM HSTHigh Surf AdvisoryHFOHawaii, Honolulu, Kauai, Kalawao5 days

Nearby

Flash Flood Warnings in Hawaii, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.